Toxic hepatitis is a condition in which your liver becomes inflamed due to exposure to certain toxins. Alcohol, drugs, chemicals, and nutritional supplements can induce toxic hepatitis. Toxic hepatitis can develop hours or days after being exposed to a toxin. In some situations, signs and symptoms may not develop until months after regular use. Toxic hepatitis symptoms usually go away once the toxin is no longer present. Toxic hepatitis, on the other hand, can permanently damage your liver, leading to irreversible scarring of liver tissue (cirrhosis) and, in some cases, life-threatening liver failure.
Toxic hepatitis develops when your liver becomes inflamed as a result of exposure to a toxic substance. . Most drugs and chemicals are generally removed from the bloodstream and broken down by the liver. Toxins are broken down into byproducts that can damage the liver. Although the liver has a high capacity for regeneration, prolonged exposure to harmful chemicals can result in serious, often irreparable damage.
Toxic hepatitis can be caused by a variety of factors, including:
Alcohol: Heavy drinking over a long period can cause alcoholic hepatitis, which is an inflammation of the liver caused by alcohol and can lead to liver failure.
Medications: Toxic hepatitis can also develop when you take too much of a prescription or over-the-counter medicine. . The statin drugs used to treat high cholesterol, the combination drug amoxicillin-clavulanate, phenytoin, azathioprine, niacin, ketoconazole, some antivirals, and anabolic steroids are all linked to serious liver injury. Nonprescription pain medications such as acetaminophen, aspirin, ibuprofen, and naproxen might damage your liver if used frequently or in combination with alcohol.
Industrial chemicals: Chemicals that you can be exposed to on the job can also harm your liver. The herbicide paraquat, the dry cleaning solvent carbon tetrachloride, and a group of industrial chemicals known as polychlorinated biphenyls are all examples of substances that can affect the liver.
Supplements and herbs: Aloe vera, black cohosh, cascara, chaparral, comfrey, kava, and ephedra, amongst others, are some of the herbs that are toxic to the liver. If children consume a large number of vitamin pills, mistaking them for sweets may also seriously affect their liver.
The following are some of the signs and symptoms of toxic hepatitis:
The following factors may increase your risk of developing toxic hepatitis:
The following tests and procedures are used to diagnose toxic hepatitis:
Physical Exam: A physical exam and a medical history will most likely be taken by your doctor. Take all of your prescriptions, including over-the-counter medications and herbs, to your appointment. Let your doctor know if you work with industrial chemicals or have been exposed to pesticides, herbicides, or other environmental toxins.
Blood Tests: Blood tests such as liver function test (ALT,AST,Alkaline Phosphatase (ALP), Bilirubin, Total proetins, GGT etc) to check for high levels of certain liver enzymes and various components may be ordered by your doctor. The levels of these enzymes can indicate how well your liver is working.
Imaging: Your doctor may recommend imaging tests such as ultrasonography, computed tomography (CT scan), Magnetic resonance imaging (MRI) to obtain a clear picture of your liver. Magnetic Elastography and Transient Elastography are two other imaging procedures that may be used.
Liver Biopsy: A liver biopsy can help confirm toxic hepatitis and rule out other causes. A needle is used to extract a small sample of tissue you’re your liver during a liver biopsy.
Doctors will figure out what's causing the damage to your liver. Sometimes it's obvious what's causing your problems, and other times it takes a little more digging to find out. In most situations, eliminating exposure to the toxin causing liver inflammation can relieve the signs and symptoms you are experiencing.
The following are some of the treatments for toxic hepatitis:
Supportive: People with severe symptoms are more likely to get supportive therapy in the hospital, such as intravenous fluids and medication to alleviate nausea and vomiting. Your doctor will also monitor you for signs of liver damage.
Medication overdose reversal: If an overdose of acetaminophen causes liver damage, you'll be given a chemical called acetylcysteine right away. The sooner this medication is given, the more chances to prevent liver damage. It works best if given within 16 hours of an acetaminophen overdose. Overdosing on toxic medicine requires immediate medical attention. People who overdose on drugs other than acetaminophen may benefit from treatments that remove or lessen the harmful effects of the offending drug.
Liver Transplant: A liver transplant may be the only option for some people if the liver is significantly damaged.
Toxic hepatitis causes inflammation in the liver, which can cause scarring and damage. Cirrhosis, or liver scarring, makes it harder to function properly over time. Cirrhosis eventually leads to liver failure. Chronic liver failure can only be treated by a liver transplant.
Toxic hepatitis cannot always be avoided because it is impossible to predict how you react to a given medicine. However, you can lower your chances of developing liver problems if you:
Our clinical experts continually monitor the health and medical content posted on CURA4U, and we update our blogs and articles when new information becomes available. Last reviewed by Dr.Saad Zia on May 09, 2023.